Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Demon dex: the indispensable drug myeloma patients love to hate (Part One)

Home/About Pat, Books, Side effects, Supplements/Drugs, Tips/Demon dex: the indispensable drug myeloma patients love to hate (Part One)

Demon dex: the indispensable drug myeloma patients love to hate (Part One)

Dexamethasone.  When compared to novel therapy agents like Revlimid and Velcade, it’s almost an afterthought.  But using it with most any myeloma therapy enhances effectiveness by 30 – 40%.

dexamethasoneDex is versatile and inexpensive.  Yet no other myeloma drug elicits as much resentment from patients.   So much so, back in 2008 I wrote an entire chapter about dexamethasone in my first book, Living with Multiple Myeloma.  Here’s an excerpt:

Living With Multiple Myeloma-200x300Dexamethasone is the generic name for Decadron, a powerful corticosteroid. The good news is that it’s inexpensive; less than $40 for a month’s supply. And it works! Dexamethasone can be used to fight myeloma by itself, or in combination with other drugs.

Dex, as it is often called, is much stronger than another commonly used oral steroid, Prednisone.  It comes complete with a long laundry list of possible side effects. A very long list! Cardiac arrest, arrhythmias, cardiac enlargement, congestive heart failure, blood clots, impaired wound healing, hair loss, fluid retention and weight gain, weight loss, abdominal distention, loss of muscle mass, abnormal fat deposits, decreased resistance to infection and osteoporosis just to name a few!

While attending the IMF Patient and Family Seminar in St. Paul in June, I overheard a number of conversations among patients and medical staff discussing dexamethasone. I didn’t pay much attention. I was uncomfortable and in pain. But I was alive! I was able to concentrate throughout most of the seven hour presentation, eat lunch with other patients and their families and participate in the small group sessions. Who cared about some inconvenient side effects?

But by early afternoon I was getting a clearer picture about just how insidious Dexamethasone could be! One of the earlier speakers spent ten minutes discussing ways to minimize the drug’s side effects. Later that morning, another speaker proposed possible alternatives to dex and rejoiced when revealing a new “low dose dex” therapy would soon become the standard of care when combined with thalidamide (Thalomid) or lenalidomide (Revlimid).

Newly completed studies found less was more when using steroids as an adjunct treatment for myeloma. A Mayo Clinic doctor at the seminar confirmed data that survival rates were higher among patients that took low dose dex. With this proclamation, a large number of attendees began clapping and cheering! I felt the energy level of the room rise noticeably to the point where our speaker and Kelly Cox from the IMF needed to ask everyone to settle down!

Are you kidding me? What were these people talking about? I thought Dex was great! It was helping my pain and shrinking my tumors. And besides, the energy boost was amazing! But after another speaker referred to the drug as “Demon Dex,” and another “Devil Dex,” they began to get my attention.

Since 2006, the standard dosing for dexamethasone had generally been 40 mg a day for the first three or four days of a patient’s treatment week, paired with either Thalomid or Revlimid. That’s three weeks on, followed by one week’s rest.

Now I understood. These patients were being forced to endure between 120 and 160 mg of dex each week! That’s a lot of dexamethasone! No wonder people were having trouble sleeping for the first part of the week, then crashing at the end. Those poor patients! Then I did the math. I was taking 16 mg daily. That totaled 112 mg each and every week–and I wasn’t taking a week to rest!

Looking back, we were all taking too much. Standard dosing now calls for 40 mg’s of Dexamethasone at the start of each treatment week. Pulsing the dose in this way tends to isolate most of the negative side effects to two or three days a week, three weeks a month.

The side effects can be annoying. While you are losing muscle mass, you begin to retain water and develop extra belly fat; not what you want to experience when you are an aging fifty-one year old forced to stop exercising! And did I mention the hair loss, extreme mood swings and feelings of anger and rage? Such adverse reactions are rather inconvenient, especially for the significant other in your life! But there can also be dangerous, even life threatening side effects. Like when I developed a pulmonary embolism that hospitalized me for a week.

I learned an important lesson that day. Networking is important! Talk with other patients. Read as much as you can about myeloma. Find a support group and learn about what works–and doesn’t work–for other patients. Prior to attending that seminar, I had no idea dexamethasone was so dangerous. I hadn’t thought about treatment options. I blindly followed the advice from my doctors. I’m not even sure that Dr. Anderson would have reduced my dose immediately if I hadn’t insisted after sharing what I learned.

After the seminar, Dr. Anderson adjusted my dosing. But it took over a month to wean myself off the steroid completely. I literally had become addicted to dex! Several times after I tried reducing my daily dose by as little as one of the four tablets, I experienced severe cramping in my hands and feet, chills and tremors. I learned I could cut one-half tablet each day and reduce, but not eliminate, these withdrawal symptoms. After six weeks, I was finally able to stop taking Dex altogether, just in time to resume taking it again in large, weekly 40 mg pulsing doses along with my oral chemotherapy drug, Revlimid.

So we can all agree: dexamethasone is a bad actor that would be best left to melt away by the roadside.  Not so fast!  There is a sizable minority of multiple myeloma patients that actually love the stuff.  More tomorrow.

Feel good and keep smiling!  Pat